DOI: 10.4103/ijo.ijo_948_26 ISSN: 2772-3070

Minoxidil-induced nonarteritic anterior ischemic optic neuropathy – case report and review of literature

Hemanth Ramachandar, Kaveri Pattanashetti, Amogh Jambagi

Nonarteritic anterior ischemic optic neuropathy (NAION) is a common cause of unilateral, acute, painless loss of vision and is most often encountered in patients above 50 years of age. Although the exact pathophysiological mechanism of NAION remains uncertain, Multiple risk factors, ranging from hypertension, diabetes, hyperlipidemia, and use of beta blockers and phosphodiesterase inhibitors to obstructive sleep apnea, have been proposed. We report a case of NAION in a young, otherwise healthy male who was on topical minoxidil local application for the treatment of androgenic alopecia. Minoxidil is a topical Food and drug administration (FDA)-approved drug for the treatment of various forms of hair loss. Pharmacologically, it is a systemic vasodilator that can cause nocturnal hypotension when applied more frequently, potentially resulting in ischemia of the anterior optic nerve. This may lead to the development of NAION, which could have happened in our case. There are few case reports of Minoxidil causing various forms of ocular adverse effects; however, there is only one case to report of minoxidil causing NAION to date.

More from our Archive